Alert archive / Missouri / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 38, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 23, 2025, 6:28 AM CDT for Crawford County, Franklin County, Washington County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2025, 6:28 AM CDT (11:28 UTC)
- Expired
- Mar 23, 2025, 7:00 AM CDT
- In force
- 32 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Crawford County, MO, Franklin County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 66 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.5 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2365 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520
WUUS53 KLSX 231128
SVRLSX
MOC055-071-221-231200-
/O.NEW.KLSX.SV.W.0038.250323T1128Z-250323T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
628 AM CDT Sun Mar 23 2025
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Crawford County in east central Missouri...
Southeastern Franklin County in east central Missouri...
Northern Washington County in east central Missouri...
* Until 700 AM CDT.
* At 628 AM CDT, a severe thunderstorm was located over Bourbon,
moving east at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Bourbon, Sullivan and Leasburg around 630 AM CDT.
Anthonies Mill and Miramiguoa Park around 635 AM CDT.
Other locations impacted by the severe thunderstorm include St.
Cloud.
This includes the following State Parks...
Washington State Park, Onondaga Cave State Park and Meramec State
Park.
This includes Interstate 44 in Missouri between exits 218 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing large hail.
&&
LAT...LON 3802 9133 3827 9126 3827 9077 3822 9078
3820 9078 3810 9068 3809 9068 3809 9069
3808 9068 3809 9066 3810 9066 3809 9065
3808 9067 3808 9064 3796 9064
TIME...MOT...LOC 1127Z 271DEG 50KT 3813 9123
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
192 follow-up statements
910
WWUS53 KLSX 231141
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
641 AM CDT Sun Mar 23 2025
MOC055-071-231151-
/O.CAN.KLSX.SV.W.0038.000000T0000Z-250323T1200Z/
Crawford MO-Franklin MO-
641 AM CDT Sun Mar 23 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHEASTERN
CRAWFORD AND SOUTHEASTERN FRANKLIN COUNTIES...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, small hail is
still possible with this thunderstorm.
&&
LAT...LON 3820 9078 3810 9068 3809 9068 3809 9069
3808 9068 3809 9066 3810 9066 3809 9065
3808 9067 3808 9064 3796 9064 3800 9109
3810 9109 3820 9105 3820 9099 3821 9097
TIME...MOT...LOC 1128Z 272DEG 50KT 3813 9121
$$
MOC221-231200-
/O.CON.KLSX.SV.W.0038.000000T0000Z-250323T1200Z/
Washington MO-
641 AM CDT Sun Mar 23 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 7 AM CDT FOR
NORTHERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...
At 641 AM CDT, a severe thunderstorm was located near Anthonies
Mill, moving east at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will be near...
Anthonies Mill around 635 AM CDT.
Other locations impacted by the severe thunderstorm include Latty
and Cadet.
This includes the following State Parks...
Washington State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing large hail.
&&
LAT...LON 3820 9078 3810 9068 3809 9068 3809 9069
3808 9068 3809 9066 3810 9066 3809 9065
3808 9067 3808 9064 3796 9064 3800 9109
3810 9109 3820 9105 3820 9099 3821 9097
TIME...MOT...LOC 1128Z 275DEG 49KT 3811 9122
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
19417
WWUS53 KLSX 231154
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
654 AM CDT Sun Mar 23 2025
MOC221-231204-
/O.EXP.KLSX.SV.W.0038.000000T0000Z-250323T1200Z/
Washington MO-
654 AM CDT Sun Mar 23 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 7 AM CDT FOR NORTHERN
WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail is still possible with this thunderstorm.
&&
LAT...LON 3820 9078 3810 9068 3809 9068 3809 9069
3808 9068 3809 9066 3810 9066 3809 9065
3808 9067 3808 9064 3796 9064 3800 9109
3810 9109 3820 9105 3820 9099 3821 9097
TIME...MOT...LOC 1141Z 275DEG 49KT 3810 9099
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 5:39 AM CDT, 49 minutes earlier. Its key messages:
- Widespread showers and thunderstorms will continue through the morning and exit the area to the east this afternoon. Rainfall amounts between 1/4 to 1 inch will be most common, with narrow stripes of 1 to 2 inches possible as well. Hail to the size of quarters will also be possible with stronger cells.
- Gusty winds are expected this afternoon behind a cold front, with sustained speeds of 15 to 25 mph and gusts of 30 to 40 mph. The strongest winds are expected north of I-70.
- While mild and dry conditions are expected Monday through Wednesday, a warmer and wetter pattern is likely late in the week and over the weekend.
Area forecast discussion, Mar 23, 5:39 AM CDT, 49 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 539 AM CDT Sun Mar 23 2025 .KEY MESSAGES... - Widespread showers and thunderstorms will continue through the morning and exit the area to the east this afternoon. Rainfall amounts between 1/4 to 1 inch will be most common, with narrow stripes of 1 to 2 inches possible as well. Hail to the size of quarters will also be possible with stronger cells. - Gusty winds are expected this afternoon behind a cold front, with sustained speeds of 15 to 25 mph and gusts of 30 to 40 mph. The strongest winds are expected north of I-70. - While mild and dry conditions are expected Monday through Wednesday, a warmer and wetter pattern is likely late in the week and over the weekend. && .SHORT TERM... (Through Late Monday Afternoon) Issued at 237 AM CDT Sun Mar 23 2025 The primary weather items of concern in the short term continue to be the evolution of ongoing showers and thunderstorms, along with gusty winds behind a cold front later this afternoon. As of 2 AM, numerous thunderstorms have developed across parts of Missouri, with the most vigorous activity currently located across west-central and central Missouri. This initial activity has developed as expected along the nose of a robust (50 to 60 kt) low- level jet, within a corridor of enhanced convergence and strong warm air and moisture advection. This activity is also developing along the northern gradient of a plume of modest elevated instability (roughly 100 to 250 J/kg MU CAPE). This instability is a bit higher farther west across eastern Kansas and far western Nebraska, and as such we expect instability to increase slightly through the early morning hours as this moves east. Meanwhile, effective bulk shear is more than sufficient to support organized updrafts (30 to 40 kt where storms are currently located), and this has been observed in spite of the meager instability. At least one cell produced severe hail to the size of half-dollars earlier tonight, and this will remain possible through the early morning hours. Over the next several hours, we expect convection to continue to expand eastward across a larger footprint of our area, with the most consistent and strongest activity likely to move roughly along the I- 70 corridor. We are already observing some training with west-east moving storms across west-central Missouri this morning, and with more activity developing upstream, this is likely to yield one or more narrow corridors of soaking rain within a broader area of lighter accumulations. While rainfall amounts of 1/4 to 1" will be more common across the area, amounts of 1 to 2 inches across narrow stripes will be possible where training occurs, with perhaps some slightly higher amounts as well. HREF LPMM guidance continues to be influenced by the relatively high outlier amounts produced by the FV# model, but these higher amounts are also starting to appear in additional HREF members, and convective trends so far are supporting this possibility. Fortunately, flash flood guidance values are relatively high across the area of most concern (~2.5 inches in 3 hours, ~3.5 inches in 6), and rainfall amounts such as this will be difficult to achieve. Thus, the flooding threat appears to be low, but training convection will still need to be monitored nonetheless. Showers will gradually spread east through the morning hours, likely in waves as this initial round is followed by another slug of convection developing farther upstream. However, between roughly noon and 4 PM a cold front will push through the area, pushing the warm sector to our east and the most widespread showers and thunderstorms east with it. Meanwhile, model guidance continues to suggest that some modest surface-based instability could develop along this front before it clears the area this afternoon, particularly across southeast Missouri, and as such we will need to keep an eye on the potential for a few redeveloping storms in this area before they quickly move out of the area to the east. Behind the front, the primary concern is expected to be the arrival of gusty westerly synoptic winds, as steep low level lapse rates and deep mixing will likely promote efficient downward momentum transport. High resolution guidance and model soundings continue to suggest that gusts of between 30 and 40 mph are likely during the afternoon, especially along and north of the I-70 corridor. In addition, CAMs also continue to suggest that a round of shallow convection be develop behind the front as well across our northern areas this afternoon, which may help to mix stronger gusts to the surface. We don't currently anticipate needing a Wind Advisory at this time, but upstream trends will need to be monitored through the day. While gusty winds will weaken overnight, efficient mixing tomorrow afternoon is likely to tap into deep northwest flow aloft, leading to breezy afternoon winds. While this is not expected to be a concern from purely a wind perspective, much drier air behind the front may lead to meteorological "elevated" fire weather conditions for a few hours in the afternoon. Exactly how widespread this threat will likely depend on where today's wetting rain falls, as areas that get soaked today likely will not have a significant wire weather concern tomorrow. However, areas that see less than a quarter inch of rain and clear out quickly this afternoon may be able to dry out fast enough to support erratic fire growth tomorrow. Otherwise though, seasonal temperatures and dry conditions are expected, and Monday should be a pleasant day aside from the afternoon gustiness. BRC && .LONG TERM... (Monday Night through Saturday) Issued at 237 AM CDT Sun Mar 23 2025 As we approach mid-week, mostly dry northwesterly flow is expected to persist as a longwave trough slowly moves eastward across the Great Lakes and Appalachians. While modest shortwaves will move through this flow and perhaps produce a few bouts of light showers here and there, overall the potential for meaningful precipitation appears rather low (and even lower than previous forecasts suggested). Otherwise, after a relatively warm day Tuesday (5 to 10 degrees above average) another modest cold front is likely to move through the area late in the day and keep Wednesday temperatures a bit muted and closer to average. Ensemble temperature forecast spreads are relatively narrow during this timeframe in spite of the front, and as of now it doesn't appear to feature strong cold air advection behind it. Over the latter half of the week and over the weekend, a split flow pattern is expected to develop aloft as the eastern U.S. trough moves offshore and the polar jet moves northward. Underneath a building ridge across the central and northern Plains, model guidance continues to suggest that an active southern stream will allow shortwaves to move across the southern U.S. and into the Mississippi Valley area, drawing moisture from the south as this occurs. Given the building heights aloft and increasing warm air / moisture advection ahead of the first system Thursday/Friday, a notable warming trend continues to be evident in ensemble members, and also a steady increase in precipitation probabilities Thursday through the weekend. While specific details remain difficult to discern at this early stage, it remains likely that we will enter into a warmer and wetter pattern over the latter half of the week, with chances for thunderstorms as well. BRC && .AVIATION... (For the 12z TAFs through 12z Monday Morning) Issued at 533 AM CDT Sun Mar 23 2025 Widespread showers will continue to impact terminals through the morning hours and potentially into the early afternoon at St. Louis area terminals and UIN. Embedded thunderstorms with heavy rain, gusty winds, hail, and visibility reductions will also be possible, with the best chances for reduced flight categories at COU/JEF. Ceilings are also expected to lower to MVFR levels, and potentially IFR levels from mid morning to late morning. Gusty southeast winds have also been observed this morning, particularly at COU/JEF where a few rough gusts have reached between 35 and 50 kt on occasion. Winds of this speed are not likely to persist for more than an hour or two this morning. During the afternoon a cold front will quickly move through the area, significantly reducing or ending precipitation and low ceilings, but ushering in another round of gusty westerly winds that will persist through the afternoon. Winds will diminish during the evening hours, and VFR conditions are expected the remainder of the period. BRC && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 23, 2:57 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 257 AM CDT Sun Mar 23 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-240800- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 257 AM CDT Sun Mar 23 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are expected across much of the area this morning. Thunderstorms will be capable of isolated occurrences of hail up to one inch in diameter mainly across central and southeastern Missouri. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for thunderstorms Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. 19
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:53 AM CDT | Areal Flood Advisory | LSX | Franklin, Jefferson, Saint Louis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.